Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

December 11, 20214 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Dec 11, 2021, 6:59 PM EST for 4 counties in North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 6:59 PM EST (23:59 UTC)
Expired
Dec 11, 2021, 8:00 PM EST
In force
61 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

Counties Franklin County, NC, Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS82 KRAH 112359
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
659 PM EST Sat Dec 11 2021
 
NCZ007>010-025-026-120100-
Franklin NC-Vance NC-Durham NC-Warren NC-Person NC-Granville NC-
659 PM EST Sat Dec 11 2021

...Strong line of thunderstorms will impact portions of southeastern 
Person, Vance, Warren, Granville, northwestern Durham and northern 
Franklin Counties through 800 PM EST...

At 658 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Boydton to near Butner.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Henderson, Oxford, Creedmoor, Louisburg, Warrenton, Butner,
Franklinton, Norlina, Littleton and Kittrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3654 7790 3639 7791 3608 7809 3608 7873
      3606 7898 3619 7896 3654 7857
TIME...MOT...LOC 2358Z 265DEG 39KT 3652 7837 3615 7882 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Dec 11, 6:55 PM EST, 4 minutes earlier.

Area forecast discussion, Dec 11, 6:55 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
655 PM EST Sat Dec 11 2021

.SYNOPSIS...
A cold front will cross the area this evening. High pressure will
build into the region on Sunday and persist through mid week, with a
warming trend.

&&

.NEAR TERM /TONIGHT/...
As of 218 PM Saturday...

The wx pattern and day is unfolding as expected with strong
southerly sfc flow in a tight pressure gradient ahead of the cold
front that's now approaching the mountains.  Although heating got a
late start due to the extensive cloud coverage this morning, the
aforementioned southerly flow has advected  upper 60s and lower 70s
readings into central NC.  In addition, the increasing pressure
gradient coupled with low level warming and shallow BL mixing is
resulting in wind gusts in excess of 20 mph attm.  This will
continue to be the case the rest of this afternoon.

Otherwise, the pre-frontal convection band is now crossing the
mountains.  Despite the aforementioned sfc warming, latest
mesoanalysis shows very little if any CAPE across the western half
of our CWA, and modest SB CAPE (~500J/kg) east of I-95, where the
warmest sfc readings are currently found.  The lack of CAPE west of
I-95 due in-part to a persistent H8 inversion that shows up on 17Z
and 18Z AMDAR soundings at both GSO and RDU, and thus the reason for
the persistent cloud layer trapped under said inversion. So despite
ample bulk shear (in excess of 50 kts), nearly all of the latest
HREF members shows a gradual decline in convection intensity after
the band crosses the mountains and moves east across our CWA.

Nevertheless, given the abundance of wind assoc with this system...
and it's history...all warrants close monitoring of this precip band
as it moves east across our area this evening.  It does appear that
some beneficial rains will be seen with this system, but still much
much less than what we need.  QPF right now across most of central
NC is forecast between 1/10 and 1/4 inch, with a few lucky spots
receiving up to 1/2 inch of rain.

The rain is expected to end across the Triad and western zones by
06Z and by 10Z across the I-95 corridor region.  Gradual clearing
late tonight after the rain exits.  Lows will range from the  mid
30s across the Triad, to around 40 south near Wadesboro, to mid 40s
east along I-95.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 218 PM Saturday...

The mid-level trough axis will be exiting our area by 12Z Sunday,
then look for subsidence and clearing skies in it's wake for the
rest of Sunday, and while high pressure builds in from the west.  As
the high builds in during the morning and afternoon, the tightened p-
grad will result in N-NE winds with gusts aoa 15kt.  But by evening,
the high will be settled right over central NC, so look for the p-
grad and winds to relax quickly.   Overall, a nice weather day with
plenty of sunshine during the day and clear at night, but with
seasonably chilly temps with highs Sunday in the low to middle 50s.
Lows Sunday night 25 to 30, thanks to clear skies, calm winds, and
radiational cooling.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 218 PM Saturday...

Dry and above normal through Friday, with a potential cold front and
showers late in the period.

High pressure will be in place across central NC on Monday. High
temperatures will be about 5 degrees warmer than Sunday in the upper
50s to lower 60s under sunshine. With clear skies and light winds
expected again in the evening, good radiational cooling will once
again favor overnight lows slightly below normal in the upper 20s to
lower 30s.

There is very little change in the extended period from Tuesday
through Friday, with a mid-level anomalous ridge of high pressure
over the northern Gulf of Mexico that slowly moves into the
southeast US by the end of the week. With the exception of a weak
back door cold front on Wednesday from high pressure settling into
the Northeast US lowering our highs into the upper 50s to middle
60s, temperatures will largely follow an upward trajectory, rising
into the upper 60s to low/mid 70s Thursday and Friday. This is about
15-20 degrees above our seasonal normals for the middle of December.
The latest model guidance has slowed the approach of a cold front
into central NC until Saturday night to early Sunday, as high
pressure over the Midwest settles into the Ohio Valley. Ensemble
guidance from the EPS/GEFS keep any rain chances largely in the
Saturday night to Sunday timeframe but there remains high spread in
the individual members. The pattern at mid-levels features a trough
over the Great Lakes Saturday tracking into the Northeast US and Mid-
Atlantic, with height falls over central NC Saturday night. At the
same time, another potential cutoff mid-level system may form over
Baja California. How the pattern evolves will likely change between
now and next weekend so have only introduced slight chances of rain
Saturday. Expect a downward trend in temperatures by the end of the
period as a result.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 655 PM Saturday...

The primary aviation concern is now through midnight, as a line of
showers and isolated storms moves through central NC, producing a
period of MVFR cigs and MVFR to IFR vsbys as they pass through.
Strong surface gusts from the SW as high as 35-50 mph are occurring
with, and for a few hours after, the arrival of rain, and this will
produce some mechanical turbulence and difficulty with aircraft
handling this evening. A shift of winds to be from the NW will occur
W to E with passage of a cold front between 01z and 06z, followed by
a gradual diminishing of gusts behind the front later tonight in
tandem with rising cigs to VFR and, toward daybreak, clearing skies
as high pressure builds in. From mid Sun morning on, clear skies and
winds from the NW or N at 7-12 kts are expected, decreasing further
in the afternoon.

Looking beyond 00z Mon, VFR conditions should dominate through Thu
as high pressure builds over the region, although there is a chance
for sub-VFR fog early Thu morning. -GIH

&&

.CLIMATE...
Record high min temperature and record high temperatures on
December 11th...

RDU  57 (2008)	74 (2007)
GSO  54 (2008)	78 (2007)
FAY  60 (1972)	80 (2007)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...np
SHORT TERM...np
LONG TERM...Kren
AVIATION...Hartfield
Hazardous weather outlook, Dec 11, 6:45 AM EST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
645 AM EST Sat Dec 11 2021

NCZ007-008-021>025-038>040-073>076-121145-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-
645 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk of an isolated severe wind gust or two late
this afternoon and evening, in association with a line of showers
and possibly isolated thunderstorms. Otherwise, widespread hazardous
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ009>011-026>028-041>043-077-078-083>086-088-089-121145-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
645 AM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 11, 5:56 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
556 PM EST Sat Dec 11 2021

NCZ038-039-073>075-083-084-112330-
Stanly NC-Anson NC-Richmond NC-Randolph NC-Davidson NC-Montgomery NC-
Moore NC-
556 PM EST Sat Dec 11 2021

...Strong line of thunderstorms will impact portions of northwestern
Moore, southeastern Davidson, Anson, Montgomery, western Richmond,
southern Randolph and Stanly Counties through 630 PM EST...

At 556 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Badin Lake to near Marshville. Movement
was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Asheboro, Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, North
Carolina Zoo, Biscoe, Ansonville and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3550 8030 3551 8019 3556 8020 3577 7955
      3510 7964 3481 7991 3481 8032 3519 8028
      3516 8044 3519 8051
TIME...MOT...LOC 2256Z 250DEG 46KT 3554 8009 3504 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CA
Local storm report, Dec 11, 6:03 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     1 WNW LEWISVILLE        36.10N 80.42W
12/11/2021                   FORSYTH            NC   911 CALL CENTER

            SEVERAL TREES DOWN IN LEWISVILLE,
            TOBACCOVILLE, AND WALKERTOWN BETWEEN 529 PM
            AND 545 PM.

&&

GIH
Special weather statement, Dec 11, 6:15 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
615 PM EST Sat Dec 11 2021

NCZ007>010-023>025-120000-
Vance NC-Durham NC-Alamance NC-Warren NC-Person NC-Orange NC-
Granville NC-
615 PM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northern Alamance,
Person, Vance, northwestern Warren, northern Orange, Granville and
northwestern Durham Counties through 700 PM EST...

At 614 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Boydton to near Graham. Movement was east
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burlington, Henderson, Graham, Oxford, Roxboro, Hillsborough,
Creedmoor, Mebane, Butner and Norlina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3613 7855 3604 7954 3624 7926 3624 7915
      3634 7915 3654 7894 3654 7800
TIME...MOT...LOC 2314Z 261DEG 33KT 3665 7848 3610 7938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CA
Local storm report, Dec 11, 6:26 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     2 WNW RICHFIELD         35.48N 80.28W
12/11/2021                   STANLY             NC   PUBLIC

            1 TREE DOWN AT INTERSECTION OF US 52 AND
            WAGONER RD.

&&
Local storm report, Dec 11, 6:50 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
650 PM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     1 ESE RAMSEUR           35.73N 79.64W
12/11/2021                   RANDOLPH           NC   EMERGENCY MNGR

            TWO TREES DOWN ON FOUSHEE RD.

&&
Special weather statement, Dec 11, 6:59 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
659 PM EST Sat Dec 11 2021

NCZ007>010-025-026-120100-
Franklin NC-Vance NC-Durham NC-Warren NC-Person NC-Granville NC-
659 PM EST Sat Dec 11 2021

...Strong line of thunderstorms will impact portions of southeastern
Person, Vance, Warren, Granville, northwestern Durham and northern
Franklin Counties through 800 PM EST...

At 658 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Boydton to near Butner.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Henderson, Oxford, Creedmoor, Louisburg, Warrenton, Butner,
Franklinton, Norlina, Littleton and Kittrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3654 7790 3639 7791 3608 7809 3608 7873
      3606 7898 3619 7896 3654 7857
TIME...MOT...LOC 2358Z 265DEG 39KT 3652 7837 3615 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:58 PM ESTSpecial Weather StatementRAHForsyth47 min
Dec 11, 4:36 PM ESTSpecial Weather StatementRAHDavidson, Randolph39 min
Dec 11, 4:52 PM ESTSpecial Weather StatementRAHForsyth, Guilford53 min
Dec 11, 5:19 PM ESTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Randolph56 min
Dec 11, 5:24 PM ESTSpecial Weather StatementRAHMontgomery, Stanly36 min
Dec 11, 5:27 PM ESTSpecial Weather StatementRAHMontgomery, Stanly33 min
Dec 11, 5:54 PM ESTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph36 min
Dec 11, 5:56 PM ESTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly34 min
Dec 11, 6:05 PM ESTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
Dec 11, 6:13 PM ESTSevere Thunderstorm WarningRAHAnson, Chatham, Lee, Montgomery, Moore, Randolph and 1 more47 min
Dec 11, 6:15 PM ESTSpecial Weather StatementRAHGranville, Person, Vance45 min
Dec 11, 6:30 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Orange, Randolph45 min
Dec 11, 6:44 PM ESTSevere Thunderstorm WarningRAHAlamance, Orange46 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.